Alert archive / Texas / Red Flag Warnings in 2014
Red Flag Warning 6, NWS Amarillo, TX
NWS Amarillo, TX issued this red flag warning at Mar 18, 2014, 4:16 AM CDT for 7 counties in Texas. It took effect at Mar 18, 2014, 10:00 AM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 18, 2014, 4:16 AM CDT (09:16 UTC)
- In effect from
- Mar 18, 2014, 10:00 AM CDT
- Expired
- Mar 18, 2014, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Oldham County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 17 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 4:32 PM CDT | DUST STORM | 8 W Amarillo, TX | VISIBILITY NEAR ZERO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4197 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
275 WWUS84 KAMA 180916 RFWAMA URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 416 AM CDT TUE MAR 18 2014 TXZ011-012-016>020-182100- /O.NEW.KAMA.FW.W.0006.140318T1500Z-140318T2300Z/ OLDHAM-POTTER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 416 AM CDT TUE MAR 18 2014 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MOST OF THE SOUTHERN TEXAS PANHANDLE... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING. * AFFECTED AREA...IN TEXAS...OLDHAM...POTTER...DEAF SMITH... RANDALL...ARMSTRONG...DONLEY AND COLLINGSWORTH. * 20 FOOT WINDS...WEST TO NORTHWEST WINDS 15 TO 20 MPH WITH HIGHER GUSTS INCREASING TO AROUND 20 TO 30 MPH WITH HIGHER GUSTS BY MIDDAY TODAY. * RELATIVE HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 10 TO 15 PERCENT. * TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM 10 AM UNTIL 6 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS. && $$ FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
1 follow-up statement
625 WWUS84 KAMA 181700 RFWAMA URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 1200 PM CDT TUE MAR 18 2014 TXZ011-012-016>020-190100- /O.EXT.KAMA.FW.W.0006.000000T0000Z-140319T0100Z/ OLDHAM-POTTER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 1200 PM CDT TUE MAR 18 2014 ...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MOST OF THE SOUTHERN TEXAS PANHANDLE... * AFFECTED AREA...IN TEXAS...OLDHAM...POTTER...DEAF SMITH... RANDALL...ARMSTRONG...DONLEY AND COLLINGSWORTH. * 20 FOOT WINDS...WEST TO NORTHWEST WINDS 20 TO 30 MPH WITH HIGHER GUSTS TO NEAR 40 MPH THROUGH THIS EVENING. * RELATIVE HUMIDITY...MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 10 TO 15 PERCENT. * TIMING...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH 8 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE GROWTH AND SPREAD. AVOID ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS. && $$ FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WWW.WEATHER.GOV/AMA (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 18, 4:03 AM CDT, 13 minutes earlier.
Area forecast discussion, Mar 18, 4:03 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
403 AM CDT TUE MAR 18 2014
.DISCUSSION...
A DYNAMIC SPRING-LIKE MID LATITUDE CYCLONE WILL PASS NORTH OF THE
PANHANDLES TODAY. WIND AND BLOWING DUST ADVISORIES...AS WELL AS RED
FLAG WARNINGS HAVE BEEN POSTED FOR PORTIONS OF THE PANHANDLES.
THE INITIAL WIND SHIFT ASSOCIATED WITH A STRONG COLD FRONT HAS
ALREADY MOVED SOUTHWARD INTO THE OKLAHOMA PANHANDLE. GRADIENTS AND
WIND FIELDS WILL INCREASE MARKEDLY AFTER SUNRISE AS THE PARENT
CYCLONE EJECTS EASTWARD OVER THE CENTRAL PLAINS. VIRTUALLY ALL MODEL
SOLUTIONS SUPPORT THE ONSET OF ADVISORY LEVEL WINDS /SUSTAINED 35
MPH OR GREATER/ FIRST OVER THE WESTERN OKLAHOMA PANHANDLE...THEN
SPREADING SOUTHEASTWARD TOWARD THE EAST-CENTRAL PANHANDLE BY MID
AFTERNOON. MSLP GRADIENTS APPROACHING 6 MB/100 NM MAY ACTUALLY
SUPPORT LOCALIZED HIGH WINDS /SUSTAINED 40 MPH OR GUSTS NEAR 60
MPH/...ESPECIALLY OVER THE WESTERN AND CENTRAL OKLAHOMA PANHANDLE.
TRENDS TOWARD SUCH SPEEDS WILL BE CLOSELY MONITORED. GIVEN THE
TRAJECTORY OF THE LOWER TROPOSPHERIC WIND MAXIMUM...EXPECT BLOWING
DUST TO EMERGE FROM WHAT HAS BEEN A PROLIFIC SOURCE REGION OF LATE
OVER SOUTHEASTERN COLORADO/SOUTHWEST KANSAS. THUS A BLOWING DUST
ADVISORY FOR VISIBILITIES LESS THAN 1 MILE WILL BE CONCURRENT WITH
THE WIND ADVISORY.
WINDS WILL TAPER QUICKLY BY EARLY EVENING AS MSLP GRADIENTS RELAX
AND A COOL/DRY PACIFIC AIRMASS SETTLES OVER THE ROCKIES AND ONTO THE
SOUTHERN PLAINS. THE REMAINDER OF THE WEEK WILL THEN BE
CHARACTERIZED BY A NOTABLE WARM UP WITHIN A RENEWED DOWNSLOPE REGIME
THURSDAY...FOLLOWED BY YET ANOTHER COLD FRONTAL PASSAGE FRIDAY.
UNFORTUNATELY...PRECIPITATION CHANCES CONTINUE TO LOOK SLIM TO NONE
THROUGHOUT THE PERIOD.
&&
.FIRE WEATHER...
A RED FLAG WARNING HAS BEEN ISSUED FOR THE SOUTHWEST/SOUTHERN TEXAS
PANHANDLE. TODAY/S SYNOPTIC PATTERN RESEMBLES A KNOWN CRITICAL FIRE
PATTERN FOR THE SOUTHERN PLAINS...BUT IS MAINLY LIMITED BY A LACK OF
PRONOUNCED POSITIVE TEMPERATURE ANOMALIES AND THE ASSOCIATED EARLY
ONSET OF COLD AIR ADVECTION. THAT SAID...DOWNSLOPE BREEZES OVERNIGHT
HAVE RESULTED IN PERSISTENT MILD NIGHTTIME TEMPERATURES AND
VIRTUALLY NO RECOVERY OF HUMIDITY. THUS THE ONSET OF CRITICAL FIRE
WEATHER WITHIN THE PRE-FRONTAL WARM/DRY SECTOR IS EXPECTED BY MID
MORNING AS WIND FIELDS INCREASE. ALTHOUGH THE THERMAL RIDGE /WHICH
DID IN FACT SUPPORT A LARGE WILDLAND FIRE NEAR THE TEXAS/NEW MEXICO
STATE LINE YESTERDAY/ WILL BE WEAKENED AND SUPPRESSED RELATIVE TO 24
HOURS AGO...TEMPERATURES WILL STILL WARM TO NEAR AND/OR SOME 5
DEGREES ABOVE SEASONAL AVERAGES OVER THE WARNED AREA. THIS INCLUDES
AREAS WITH FUELS CHARACTERIZED BY ERC/S APPROACHING OR LOCALLY
EXCEEDING 90TH PERCENTILE VALUES WITH A RECENT HISTORY OF TRENDING
FIRE ACTIVITY. SIGNIFICANT FIRE POTENTIAL WILL LIKELY BE GREATER JUST
SOUTH OF THE FORECAST AREA WITHIN WARMER PRE-FRONTAL CONDITIONS.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...BLOWING DUST ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: CARSON...DALLAM...GRAY...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...ROBERTS...SHERMAN...WHEELER.
WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: CARSON...DALLAM...GRAY...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...ROBERTS...SHERMAN...WHEELER.
RED FLAG WARNING FROM 10 AM THIS MORNING TO 6 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...
COLLINGSWORTH...DEAF SMITH...DONLEY...OLDHAM...POTTER...
RANDALL.
OK...BLOWING DUST ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.
&&
11/10Hazardous weather outlook, Mar 18, 4:07 AM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 407 AM CDT TUE MAR 18 2014 OKZ001>003-TXZ001>020-182100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 407 AM CDT TUE MAR 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. STRONG NORTHWESTERLY WINDS SUSTAINED AT SPEEDS AROUND 35 MPH WITH GUSTS NEAR 50 MPH WILL IMPACT THE OKLAHOMA PANHANDLE AS WELL AS THE NORTHERN AND EAST-CENTRAL TEXAS PANHANDLE TODAY. THESE WINDS WILL RESULT IN AREAS OF REDUCED VISIBILITY IN BLOWING DUST. IN ADDITION...CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR OVER THE SOUTHWEST AND THE SOUTHERN TEXAS PANHANDLE TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ELEVATED FIRE WEATHER MAY AGAIN DEVELOP THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD EXPECT CRITICAL FIRE WEATHER TODAY OVER THE SOUTHWEST AND SOUTHERN TEXAS PANHANDLE... AND ALSO SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS ON THURSDAY.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:19 AM CDT | Blowing Dust Advisory | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 19 hr |
| Mar 18, 3:19 PM CDT | Dust Storm Warning | AMA | Carson, Dallam, Gray, Hansford, Hemphill, Hutchinson and 5 more | 8 hr |
Nearby
Red Flag Warnings in Texas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.